Washington, 2013

Heavy Snow in Washington, March 7, 2013

March 7, 2013 · NWS PDT · 1 event in 1 county or zone

Upslope snow showers produced heavy snowfall for the Washington Blue Mountains Wednesday March 6th through the early morning hours of Thursday March 7th. Snowfall in inches include (9) in 12 hours at a Mesonet near Ski Bluewood, and (11) at the Touchet SNOTEL.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Upslope snow showers produced heavy snowfall for the Washington Blue Mountains Wednesday March 6th through the early morning hours of Thursday March 7th. Snowfall in inches include (9) in 12 hours at a Mesonet near Ski Bluewood, and (11) at the Touchet SNOTEL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 7, 2:35 AM PST, 25 minutes earlier.

Area forecast discussion, Mar 7, 2:35 AM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
235 AM PST THU MAR 7 2013

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A COMPLEX UPPER LOW
OVER THE NWRN STATES WILL ELONGATE AND WEAKEN OVER THE NEXT COUPLE
OF DAYS...GRADUALLY BEING REPLACED BY AN UPPER LEVEL RIDGE. THIS
WILL RESULT IN A SLOW DRYING TREND. FOR TODAY HOWEVER THERE WILL BE
ENOUGH MOISTURE FOR SCATTERED RAIN AND SNOW SHOWERS MAINLY THIS
AFTERNOON AND EARLY EVENING AND ESPECIALLY OVER THE MOUNTAINS.
SHOWER COVERAGE WILL BE LESS THAN WEDNESDAY AND DO NOT EXPECT ANY
THUNDERSTORMS TODAY. BY FRIDAY...ANY SHOWER ACTIVITY WILL BE RATHER
ISOLATED. FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE DRY.
TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR WITH 50S
LOWER ELEVATIONS AND 30S AND 40S IN THE MOUNTAINS. NO SIGNIFICANT
WINDS ARE EXPECTED THROUGH THE PERIOD. 78

.LONG TERM...SUNDAY THROUGH THURSDAY...MODELS CONTINUE TO STRUGGLE
WITH THE LONG TERM FORECAST AND SHOW SIGNIFICANT RUN TO RUN CHANGES.
YESTERDAY'S STRONG RIDGE OVER THE AREA HAS BEEN REPLACED WITH A
FLATTER RIDGE. BOTH THE GFS AND ECMWF SHOW A WAVE ARRIVING AT THE
CASCADES SUNDAY AFTERNOON BUT DIFFER AS TO THE STRENGTH. THE GFS
VERSION IS STRONGER AND HAS A CHANCE OF MAINLY RAIN EXTENDING AS FAR
SOUTH AS THE COLUMBIA GORGE WHILE THE GFS HAS A WEAKER SYSTEM WITH
LITTLE IF ANY RAIN EXCEPT ALONG THE WASHINGTON CASCADE CREST. HAVE
SPLIT THE DIFFERENCE AND HAVE A SLIGHT CHANCE OF RAIN ALONG THE
WASHINGTON CASCADES. ON MONDAY THE GFS BRINGS A COLD FRONT INTO
THE AREA AND HAS IT HANG UP IN CENTRAL OREGON MONDAY NIGHT BEFORE
MOVING NORTH ON TUESDAY AND TUESDAY NIGHT AS A WARM FRONT. THE ECMWF
REBUILDS THE RIDGE SUNDAY NIGHT AND KEEPS IT THROUGH TUESDAY NIGHT
THOUGH IT COMES ASHORE AND GRADUALLY CROSSES THE AREA THROUGH THIS
PERIOD. A WEAK DISTURBANCE CROSSES OVER THE RIDGE MONDAY AND MONDAY
NIGHT WITH A FEW RAIN SHOWERS IN THE WASHINGTON CASCADES AND
NORTHERN BLUE MOUNTAINS. DIFFERENCES IN THE MODELS MAKES THE
FORECAST A CHALLENGE AND HAVE LEANED MORE TOWARDS THE GFS BUT
CONFIDENCE ISN'T HIGH. HAVE KEPT A CHANCE OF OF RAIN IN THE NORTHERN
MOUNTAINS WITH A SLIGHT CHANCE OF RAIN IN THE SOUTHERN MOUNTAINS
WITH THE LOWER ELEVATIONS DRY SUNDAY NIGHT AND MONDAY. HAVE A CHANCE
OF RAIN IN THE MOUNTAINS WITH A SLIGHT CHANCE ELSEWHERE MONDAY NIGHT
THROUGH TUESDAY NIGHT. BOTH MODELS BRING A SYSTEM TO THE AREA
WEDNESDAY AND CIRCULATION AROUND THE SYSTEM HELPS STRENGTHEN A RIDGE
OVER WESTERN MONTANA SO THE SYSTEM MAKES SLOW PROGRESS INTO AND
THROUGH THE AREA THROUGH THURSDAY. HAVE MAINTAINED A CHANCE OF RAIN
IN THE MOUNTAINS WITH A SLIGHT CHANCE IN THE LOWER ELEVATIONS FOR
WEDNESDAY THROUGH THURSDAY. HIGH TEMPERATURES WILL BE IN THE MID 50S
TO LOWER 60S WITH UPPER 40S TO MID 50S IN THE MOUNTAINS THROUGH THE
LONG TERM PERIOD. LOWS WILL GENERALLY BE IN THE MID 30S TO LOWER 40S
WITH MID 20S TO LOWER 30S IN THE MOUNTAINS. PERRY

&&

.AVIATION...PREVIOUS DISCUSSION...06Z TAFS...MOST OF THE RAIN
SHOWERS HAVE MOVED TO THE NORTHEAST AWAY FROM THE AREA.
HOWEVER...THERE IS STILL AN AREA OF SHOWERS THAT ARE AFFECTING
KPDT...KALW AND KPSC. MVFR CONDITIONS ARE POSSIBLE DURING RAIN
SHOWERS DUE TO LOWERED CEILINGS AT TIMES AT THESE LOCATIONS. HOWEVER
VFR CONDITIONS WILL PREVAIL MOST OF THE TIME. WINDS OF 10 TO 20 KTS
ARE POSSIBLE UNTIL AROUND 09Z AND THEN THE WINDS WILL DIMINISH TO
GENERALLY 10 KTS OR LESS FOR THE REMAINDER OF THE NIGHT AND ARE
EXPECTED TO REMAIN LIGHT THROUGH THURSDAY EVENING. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  30  51  31 /  20  10  10  10
ALW  53  33  54  35 /  20  20  10  10
PSC  54  29  55  30 /  10  10  10   0
YKM  52  28  53  28 /  10  10  10   0
HRI  54  27  55  28 /  10  10  10   0
ELN  49  26  50  28 /  20  10  10   0
RDM  46  20  49  21 /  20  20  20   0
LGD  46  26  46  28 /  20  20  10  10
GCD  44  24  46  25 /  20  20  20  10
DLS  53  29  55  30 /  20  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/83/88
Hazardous weather outlook, Mar 6, 7:59 PM PST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
759 PM PST WED MAR 6 2013

ORZ049-050-503-505-070800-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-
759 PM PST WED MAR 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON
AND NORTHEAST OREGON.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL DECREASE DURING
THE REST OF TONIGHT. THUNDERSTORMS ARE NO LONGER EXPECTED. SNOW
LEVELS WILL DROP TO AROUND 2000 FEET OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SNOW AND RAIN SHOWERS ARE EXPECTED THURSDAY
AND FRIDAY. DRIER CONDITIONS WILL RETURN DURING THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Blue Mountains

When
March 7, 3:00 AM PST to 4:00 AM PST
Where
Northwest Blue Mountains forecast zone
Reported by
SNOTEL
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433298.